i wish i understood

for over 20 years i have had under active thyroid

my GP is happy to give me all sorts of pills for what ever pains of bad health i have but it has turned out twice that medication caused other problem .After i had payed for massage and acupunture which cost me an arm and a leg for weeks it turned out to be the medication my whole body feels bloated face is so fat i went on lighter life and lost 5 stone which also took all my wages to keep doing then the GP said i had to cut down me thyrochine meds by 25 mg

now im back to fat and feeling bad again legs all swallon back hurts so tired but can not sleep at night memory very foggy no life in me i do read your blogs some i dont understand

can some one tell me why its called life theating illness and why we are left to cope with it in this way i want to enjoy my life kids all grown up and have kids of their own so we should be having a life but feel i have missed out on all that now sorry about me feeling sorry for myself but never understood this illness and no one has ever really told me what to expect will it only get worse

9 Replies

oldestnewest
  • I am sorry for you. GP's have little understanding of metabolism and how the thyroid gland operates.

    GP's have no right to reduce your medication because of the TSH result, because the TSH should only be used as a tool and what they should ask you is 'how do you feel'. If you do not feel well they should increase your meds and even add some T3 to a reduced T4. It is no wonder you are suffering as you are most probably undertreated/undermedicated. It even may be that levothyroxine doesn't work for you. It didn't for me and I improved as soon as I switched to other products - not through the NHS. Even Dr Toft, ex of the British Thyroid Association ha said that some need their TSH to be suppressed or some T3 added.

    In order to get well, we have to take things into our own hands although this can be difficult but if you can get a copy of your recent blood test results complete with the ranges (figures in brackets) and post again, someone will comment. If you haven't had one recently ask for B12, Vit D, iron, ferritin and folate to be checked.

    This is a link and there are lots of topics on the top of the page, and I am sure you will learn quite a lot. It is an archived site, and some of the links within may not work.

    web.archive.org/web/2010122...

  • Hi for the correct treatment , make sure you have a TSH, T4 and Free T3 test, essential, even if you have to pay for it. If not happy , then , with treatment ask to see a good endo, do your research first. GP`s tend to refer to consultants that agree with them , so essential you choose, not the GP.

    Jackie

  • Sadly, many people see taking a pill for a physical problem as the only way to put it right. However, the body has many different facets and what you are describing may also be emotionally based.

    It may be worth asking your doctor for some counselling or contact Mind to see if some CBT is available.

    We often lack insight into how closely our emotional/physical/mental/spiritual/sexual parts of our make up are connected and sometimes, perhaps, can be too ready to seek the blame with our physical health and it's relationship to the other parts of our well being.

    It sounds like you recognise that things are out of place but haven't yet quite found the right one to redress it.

    Try talking to you GP about how you feel emotionally and see if this helps.

    Good Luck.

  • .......and yes if her FT3 is low in the range then mental/emotional issues may ensue The brain has more T3 receptors than anywhere else in the body and has first call on what is available. The gut has the second highest amount of receptors and when there is not enough T3 to go around then gut issues may also occur. Then we have the gut/mind scenario and we all know about that one - learning from the teachings of others of course.

    I think many people have been given the label of depressed or unstable when they are LOW in thyroid hormones and most especially low in the most active of them - T3. Of course I am aware that emotional issues can play their part in illness but I do feel that most people need help in balancing their hormones first. Also we read time and time again about low B12 manifesting as serious mental/emotional issues too. People with thyroid issues invariably have low B12.

    It would seem from following this site that if you were to talk to your GP about emotional issues he would reach for his pad and write a script for a pill....of course there are always exceptions.

  • Quite agree with you, Marz, get the hormones and vitamins balanced first and then... you probably won't need to consider emontional stuff. Doctors just label us depressed etc because it's easier for them - they don't care that much about us! Diagnosing and treating thyroid problems takes doctoring skills that they don't possess for the most part. Writing a script for a pill doesn't take any skill at all.

    jacjo, when you are low in thyroid hormone, taking a pill IS the only solution. You cannot fake hormones. The blood tests tell us she is hypo, she needs to replace them. Taking them in a pill is the only solution. And if she doesn't, she will only get worse. Sorry if I offend you, but I think that suggesting she contact Mind instead of taking her pill is irresponsible. Sorry, but I had to say it.

    Tategreentea, am I to understand by your psuedo that you drink a lot of green tea? You know, it might not be agreeing with you. It could countreact the effect of your levo. There was a discussion on green tea on here not long ago.

    If I were you, I'd go back to my doctor and explain how bad you feel since the reduction in your meds and insist that you want your former dose restored. You have the right to have your say. The doctor is not - or should not be - a dictator!

    Much hugs, Grey

  • My ex had terrible mood swings and fainting spells before he was finally diagnosed with diabetes; at no stage before or after his diagnosis did anyone question his 'insight', attempt to refer him to a counsellor or prescribe antidepressants.

    It seems quite logical to conclude that tateygreentea's physical symptoms - bloating, brain fog, weight gain, difficulty sleeping - are caused by insufficient treatment of an illness which, after all, s/he has already been diagnosed with, is already being treated for, and is now (after the recent change in levo dosage) being treated differently than usual.

    I wonder if I went to my GP with untreated cancer if he would refer me for counselling because maybe it was my lack of insight which was troubling me.

  • I really feel for you...you have received some sound advise ...it does sound that you have been undermedicated also have you had ferritin and iron levels checked?

    Unfortunately it is very rare to receive detailed answer from medics....this...like mine is a chronic problem and not acute...acute issues are handled in a very different way and chronic problems are generally classed as low priority although as for sure without a thyroid the prognosis is life threatening.

    You do have to take your health into your own hands and be your own advocate but the medics must take their place too and you must be ready...almost one step ahead to challenge the rationale of your treatment... the result will be a better outcome for you. This forum can enable you to become more informed... My GP too is more than willing to throw the pills my way...through trial and error I have weaned myself off most of the stuff and found alternatives that are kinder and gentle on my system...Sounds as if you require detailed blood tests plus full iron panel, folates, vitD, Free T4, FreeT3 and TSH etc

    I wish you well and take care x

  • Greygoose,

    Where in my post did I suggest that she not take her pill for the problem with thyroid? it seems that I omitted that I also have hypothyroidism, for which the only answer is taking, for me, the right level of levothyroxine.

    However, I am aware that there are many other parts to our make up and I was suggesting, as someone who also suffers from and is receiving treatment for mental/emotional issues that it is always worth seeking a different perspective to check things out.

    I thought I was encouraging tateygreentea to seek additional rather than alternative treatment to gain the insight and understanding that they seek. However, it seems that you and perhaps others who read the post, may have misread my post. It was NOT my intention to suggest that the treatment be stopped.

    I am very well aware of the consequences of 'not taking my pill' for my thyroid misfunctioning but I am also well aware that sometimes there are other factors which can affect our mental health and I was merely suggesting that it may be worth exploring this as an option in addition to checking the blood tests.

    I was, I thought, sharing my experience of living with two chronic conditions.

    I hope this gives you a better insight into my perspective.

    Thank you making me aware of this.

  • thank you all so much for reading and commenting on what i said i will save and print off all what you have said and ask my GP if i can have some blood tests done i do hope that he will listen and help me as im so fed up feeling an old person and im only 58 years old .thany you best wishes tateygreentea xx i did not think any one would reply like you all did xx

You may also like...